Hail, Dundy
- When
- August 16, 1:26 PM MST
- Where
- Dundy County, 14.37 mi NNW of Max
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.321, -101.470
Nickel to quarter sized hail reported.
A cluster of supercells developed in southwest Nebraska and moved south across the Nebraska-Kansas border. These cells produced various sized hail up to tennis ball in size and up to 60 mph thunderstorm wind gusts across Red Willow, Hitchcock, and Dundy counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of supercells developed in southwest Nebraska and moved south across the Nebraska-Kansas border. These cells produced various sized hail up to tennis ball in size and up to 60 mph thunderstorm wind gusts across Red Willow, Hitchcock, and Dundy counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 12:52 PM MST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 152 PM MDT Sun Aug 16 2020 .UPDATE... Issued at 151 PM MDT Sun Aug 16 2020 Update the forecast sent. Severe Thunderstorm Watch sent out. && .SHORT TERM...(This evening through Monday night) Issued at 117 PM MDT Sun Aug 16 2020 Across the Tri State region this afternoon, skies are mostly sunny to sunny with temperatures currently ranging from the upper 80s to lower 90s as of 100 pm MDT. Much of the CWA is seeing a SSE surface wind around 10-15 mph. Locales in NE Colorado are seeing a mix of variable winds as they are in a close proximity to surface trough/front over central Colorado. For the rest of the afternoon into this evening, the region awaits convection to develop over western portions of the CWA, traveling E/SE during the evening hours before exiting. Lots of instability ahead of the trough/front with SPC analysis showing 5000-6000 J/KG of SBcape, Dcape 1500-1800, decent shear with the SSE flow working west and upper flow from the WNW. Convection is already starting to crop up west of the CWA so do expect it to increase as the afternoon progresses. SPC has the region under a Slight Risk from an upgrade of Marginal this morning. Hatched areas for wind, hail and even some tornadoes have been expanded for the CWA. Localized flooding also possible. The areas could be looking at threats of at least( 1-2" for hail, 60- 70 mph on winds with isolated tornadoes) By the 06z Monday timeframe, region expected to be clear of precip, with high pressure building east and surface trough west. For temps, highs in the upper 80s for Monday with lows tonight in the upper 50s to lower 60s, and lower 60s for Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 151 PM MDT Sun Aug 16 2020 As mentioned in previous discussions, a strong upper level ridge extending from the Desert Southwest into western Canada will continue to impact the Tri-State area through the long term period. Current guidance shows the upper level ridge slowly moving east towards the Four Corners region near the end of the week. As the area of high pressure moves east, the amplitude of the ridge will slightly dampen as a trough associated with a low over Quebec digs into the Gulf of Mexico. With the position of the ridge during the extended period, the Tri-State area will experience weak north to northwest flow aloft. Throughout the extended period, shortwaves will move across the Central High Plains region each day. Due to the upper level pattern, any storm development will depend on conditions near the surface. High temperatures will be in the 90s each day over the extended period. Tuesday a weak frontal boundary will move east across the area decreasing humidity values to the upper teens in our eastern Colorado counties. While the western portions of the area dry out, our eastern counties have a higher chance of seeing showers and thunderstorms in the evening. Wednesday will be similar to Tuesday with a lower chance of showers and thunderstorms. Guidance has convection initializing off the Colorado Front Range in the afternoon and dissipating in the early evening before reaching the Goodland CWA. Thursday and Friday bring more chances of rain to the area. Thursday, a front is expected to slowly move across the region bringing a widespread chance of thunderstorms in the late afternoon and evening. Friday morning, the front will continue to pass through bringing chances of precipitation to our eastern counties that should end before noon. The weekend looks to be fairly similar to the rest of the week with chances for thunderstorms in the late afternoon and evening mainly along and west of Hwy 27. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1122 AM MDT Sun Aug 16 2020 VFR conditions are forecast for both terminals. Looking for some VCTS from about 22z-02z as a cold front moves through the area. No reductions in visibility or ceilings at this time due to timing issues of storm startup/movement. Winds for KGLD, SE 5-10kts thru 23z, then ESE around 5-10kts. By 05z Monday, becoming SW around 10kts, then shifting to the NE around 10kts by 14z. Winds for KMCK, light/variable thru 22z, the ENE 5-10kts. By 01z Monday, becoming light/variable again becoming NE around 10kts by 15z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN/KMK SHORT TERM...JN LONG TERM...KMK AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 154 PM MDT Sun Aug 16 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 154 PM MDT Sun Aug 16 2020 /254 PM CDT Sun Aug 16 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Severe Thunderstorm Watch for the entire region until 10 PM MDT. There is a Marginal and Slight Risk of severe thunderstorms across the entire area this afternoon and evening as a cold front moves through the region. The worst potential conditions will be for areas along and east of Highway 385 in Colorado. Some storms may produce large hail, damaging winds and perhaps a brief tornado. Locally heavy rainfall is also possible. Storms will exit the area to the south by midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 16 N MAX 40.34N 101.43W
08/16/2020 E0.25 INCH DUNDY NE PUBLIC
TIME ESTIMATED BY RADAR.
&&
KMKThe Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail reported.
Caller reported ongoing hail ranging in size from dime to golf ball for a duration of five minutes.
Caller reported various sized hail ranging from pea to nickel in size that lasted for a duration of 10 minutes.
Tennis ball sized hail reported via social media with pictures.
Various sized hail ranging from pea to penny in size reported.
Caller reported quarter sized hail that fell for a duration of twenty-five minutes at the location.
The McCook ASOS also observed a sustained wind of 41 mph at the time of observation.
Dundy County Assistant Emergency Manager reported various sized hail from nickel to tennis ball in size fell for a duration of ten minutes.
Golf ball sized hail reportedly fell at the location for a duration of 5 minutes.
Caller reported heavy hail up to a quarter in size that covered the ground and roads on the north side of McCook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917817, 917818, 917819, 917827, 917865, 917841, 917983, 917854, 917984, 917987, 917985, 917986.